Alert archive / North Carolina / Gale Warnings in 2020

Gale Warning 30, NWS Newport/Morehead City, NC

December 23, 2020

NWS Newport/Morehead City, NC issued this gale warning at Dec 23, 2020, 3:24 AM EST. It took effect at Dec 24, 2020, 10:00 AM EST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 3:24 AM EST (08:24 UTC)
In effect from
Dec 24, 2020, 10:00 AM EST
Expired
Dec 25, 2020, 1:30 AM EST
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this gale warning went out at Dec 23, 12:44 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 23, 12:44 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1244 AM EST Wed Dec 23 2020

.SYNOPSIS...
High pressure builds over the area through tomorrow. A strong
cold front will provide a period of unsettled weather Christmas
Eve into Christmas morning. Then, cold high pressure will build
back in late week through the weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1240 AM Wed...No changes from the prev update.

Previous Discussion...High pressure will crest over the area
tonight, producing clear skies and light to calm winds. Overnight
lows in upper 20s inland with low to mid 30s along the coast.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
As of 310 PM Tue...Surface high pressure over the area in the
morning will move offshore in the afternoon and continue to
produce nice weather across the area. Sunny skies in the morning
will give way to some afternoon clouds, especially along the
coast. Highs will be 55-60 degrees.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
As of 305 AM Tues...A strong cold front will approach from the
west Christmas Eve, and move through the area early Christmas
morning, bringing with it very strong winds, heavy rain,
possible strong thunderstorms, and potential coastal flooding.
After this front moves through the coldest air of the season so
far will move into Eastern NC with highs and lows well below
average Friday and Saturday. Moderating high pressure then moves
overhead Sunday through early next week.

Christmas Eve through Christmas Day...A deep upper trough will
approach from the west early Thursday and will produce a surface
low which will track up the western Appalachians and into
southern Canada. A very strong baroclinic and fairly slow moving
cold front will push east through the day reaching Eastern NC
late on Christmas Eve. Models have trended towards better
agreement on timing, though the GFS is still faster than the
rest.

As the pressure gradient increases between this system and the
departing strong high pressure, deep southerly flow with develop
and strengthen through the day, bringing in warmer and more
moist air. Temps will climb into the upper 60s to low 70s, with
dewpoints also rising into the 60s. This will lead to some
scattered showers developing by Thursday morning and then
becoming more numerous through the day as better lift approaches
with the front. A good soaking rain is expected later Christmas
Eve and through the night, with some convectively enhanced
rainfall rate possible. Eventually, some instability will likely
develop over the area, and we could see some scattered embedded
thunderstorms. With the very strong dynamics over the area, it
is possible that what storms do form could become organized and
pose a risk of severe weather, however uncertainty in the amount
of instability that advects over land will keep this threat low
for now. As mentioned heavy rain rates from convection are
possible, though storm total precip values of only 1-2 inches
should limit the flood threat. Very strong southerly winds are
expected to develop, and will probably meet Wind Advisory
criteria for a portion of the coast. With that, coastal flooding
will be possible as well...see section below for more details.

Behind the frontal passage overnight, temperatures will plummet
some 20-30 degrees in a few hours as very cold air moves into
the area. Very strong CAA will continue Christmas Day, with
temps expected to fall through the day reaching the freezing
mark by early evening. As low level heights crater under the
upper level trough Christmas night, the coldest temps of the
season so far are expected with lows reaching the lower 20s
inland, and the mid to upper 20s closer to the coast including
the Outer Banks.

Saturday through Monday...After a frigid start Saturday morning,
temps will climb only into the mid to upper 30s for highs, some
20 degrees below average. Moderating high pressure will move in
from the SW early Sunday, leading to continued dry weather
Sunday and Monday, with a rebound to near normal temperatures.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through Wednesday Night/...
As of 1240 AM Wed...Prevailing VFR conditions through the TAF
period with high pressure overhead this morning through the
afternoon. Calm winds and clear skies will provide efficient
radiational cooling tonight, though dry airmass in place will
inhibit much fog development. Some very shallow steam fog is
possible at typical locations, such as PGV. Added a tempo group
for shallow IFR fog prior to sunrise. Otherwise, clear skies
with calm winds Wednesday. Sct to bkn clouds begin to filter in
Wed night as high pressure begins to slip offshore with ceilings
lowering, though VFR is still expected through the end of the
period.

Long Term /Wednesday night through Sunday/...
As of 340 AM Tues...VFR conditions will continue into Thursday
morning. Then, as a strong cold front approaches, lower clouds
and rain will move into the area Thursday through Friday morning
with sub-VFR conditions likely. Also very strong winds could
cause issues at terminals Thursday afternoon through Friday
morning. VFR conditions return later Friday lasting through the
weekend.

&&

.MARINE...
Short Term /through Wednesday/...
As of 730 PM Tue...High pressure will build over the waters
through Wednesday. Winds and seas have fallen below SCA levels
across all waters, so all of tonight's marine headlines have
been brought down. Expect moderate winds to trend north
overnight then easterly Wednesday. Longer period swell
diminishes with seas falling to 2 to 4 ft tonight then 2 to 3 ft
Wednesday.

Long Term /Wednesday night through Sunday/...
As of 345 AM Tues...Winds will steadily increase ahead of a
strong cold front, with winds becoming SSE 20-30 kts Thursday,
and then S 30-40 kts Thursday night, with gusts peaking close to
50 kts. Behind the cold front early Friday morning, winds will
turn to the WSW at 20-30 kts through most of the day. Then
Friday night and into Saturday winds will be WNW 15-25 kts. Seas
Thursday will quickly build to 8-12 ft by early afternoon, and
then peak at 12-18 ft overnight. Seas then subside to 6-10 ft
Friday, with seas staying at 6 feet or greater all the way
through Saturday afternoon.

Will wait for current Gale Warnings to expire before any
headlines are raised for this next event.

&&

.TIDES/COASTAL FLOODING...
As of 730 PM Tue...Coastal flooding will be a concern late
Thursday into Friday as strong winds occur as a strong cold
front crosses the area. Strong southerly winds will develop
ahead of the cold front Thursday afternoon and evening, with
winds veering westerly late Thursday night and diminishing
Friday. Moderate coastal flooding is possible along the
soundside OBX mainly from Oregon Inlet to Avon, with minor
coastal flooding possible elsewhere. Additionally, large
southerly swell will likely bring ocean overwash to portions of
Ocracoke Island where dune structures are already compromised.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Gale Watch from Thursday morning through Friday morning for
     AMZ135-152-154.
     Gale Watch from Thursday afternoon through late Thursday night
     for AMZ231.
     Gale Watch from Thursday morning through late Thursday night
     for AMZ156-158.
     Gale Watch from Thursday afternoon through Friday morning for
     AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...JME/CB/ML
SHORT TERM...JME
LONG TERM...SGK
AVIATION...SGK/ML
MARINE...JME/SGK/CB
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Dec 22, 10:08 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1008 PM EST Tue Dec 22 2020

NCZ029-044>046-079-080-090>092-094-193-194-198-240315-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
1008 PM EST Tue Dec 22 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong cold front approaching the area will bring the potential for
strong to severe thunderstorms - producing damaging wind gusts and
possibly a few tornadoes - Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-081-195-196-199-203>205-240315-
Mainland Dare-Mainland Hyde-West Carteret-East Carteret-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
1008 PM EST Tue Dec 22 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong cold front approaching the area will bring the potential for
strong to severe thunderstorms - producing damaging wind gusts and
possibly a few tornadoes - Thursday into Thursday night.

Strong winds will arrive with a cold front Wednesday into Thursday.
Large surf and ocean overwash are possible along beaches of the
Southern Outer Banks. Additionally, Minor to Moderate coastal
flooding is likely for very low lying areas along many of the area's
tidal waterways.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 3:24 AM ESTStorm WarningMHX46 hr
Dec 23, 3:26 AM ESTHigh Wind WarningMHXDare, Hyde48 hr
Dec 23, 3:26 AM ESTWind AdvisoryMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more48 hr
Dec 23, 3:07 PM ESTCoastal Flood WarningMHXBeaufort, Dare, Hyde41 hr
Dec 23, 3:07 PM ESTCoastal Flood AdvisoryMHXBeaufort, Carteret, Dare, Hyde, Onslow, Pamlico51 hr
Dec 23, 3:07 PM ESTHigh Surf AdvisoryMHXCarteret, Dare, Hyde, Onslow51 hr

Nearby

Gale Warnings in North Carolina, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.